Methimazole‑induced insulin autoimmune syndrome in Graves' disease with hypokalemia: A case report and literature review
Affiliations: Department of Endocrinology, Tianjin First Center Hospital, Tianjin 300192, P.R. China
- Published online on: September 16, 2020 https://doi.org/10.3892/etm.2020.9221
Copyright: © Han
et al. This is an open access article distributed under the
terms of Creative
Commons Attribution License.
Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )
This article is mentioned in:
The patient in the present case report, a 27‑year‑old man, was diagnosed with Graves' disease and hypokalemia. The patient was treated with methimazole and intermittent potassium supplementation. Following treatment, the patient was still suffering from fatigue, accompanied by palpitations, a hand tremor, fear of heat and sweating. Hypoglycemia was revealed by monitoring fingertip blood glucose levels. The laboratory investigations indicated that serum insulin levels were significantly elevated (>1,000 µIU/ml), the test for serum insulin autoantibody (IAA) was positive, and insulin autoimmune syndrome (IAS) was diagnosed. Following symptomatic treatment, the patients insulin levels decreased, and the hypoglycemia episode was gradually relieved. Hypoglycemia may be prone to missed diagnosis in patients with Graves' disease and hypokalemic periodic paralysis. Monitoring fingertip blood glucose level is a convenient and feasible method to detect hypoglycemia. Furthermore, serum insulin and IAA detection should be assessed to exclude or confirm IAS.